Virginia, 2025

Winter Weather in Virginia, December 5, 2025

December 5, 2025 · NWS LWX · 28 events in 28 counties and zones

A disturbance moved across the Mid-Atlantic bringing a swath of one to four inches of snow across Virginia. Temperatures were in the teens to 20s going into the event resulting in snow sticking to most untreated surfaces.

Where it happened

Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A disturbance moved across the Mid-Atlantic bringing a swath of one to four inches of snow across Virginia. Temperatures were in the teens to 20s going into the event resulting in snow sticking to most untreated surfaces. This impacted the morning commute and resulted in numerous accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 4, 9:07 PM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Dec 4, 9:07 PM EST, 3 hours 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
907 PM EST Thu Dec 4 2025

.SYNOPSIS...
Light wintry precipitation chances return late tonight through
Friday as low pressure passes to the south. High pressure
briefly returns this weekend before a pair of clipper-like
systems impact the area early to mid next week.

&&

.NEAR TERM /THROUGH FRIDAY/...

Microwave imagery from a 0123Z Metop-B pass showed light snow
occurring aloft from areas south of Harrisonburg to Staunton,
but inspection of a few VA-511 Traffic cameras doesn't snow any
snow reaching the ground yet. Typically, the snowfall rate
product can give around 30 minutes of lead time on the onset of
snow. The 00Z RNK sounding showed the air mass almost
saturated, so don't think it will be too long before we start
seeing snow reach the ground in central VA. From 18Z guidance,
we adjusted the onset timing graphic by an hour or two sooner
across all areas, particularly along and south of the I-64
corridor in central VA where we think the snow will begin around
11 PM, if not sooner. The previous snow totals still look
reasonable with amounts ranging from around an inch from the
US-50 corridor to as much as 2-3 inches along the I-64 corridor
in central VA. The heaviest snow rates will likely be between 4
AM and 7 AM with the most accumulating snow done by 15Z,
possibly turning into freezing drizzle in the late morning or
early afternoon. The best chance for any fzdz appears to be for
areas east of I-95. Overall, this is a light snow event with a
main duration of 3-6 hrs and hourly snowfall rates of a quarter
to half inch, highest rates across southern areas. As it will
be plenty cold, any snow will stick rapidly on any untreated
surfaces, especially since most of the "heaviest" snow will be
falling prior to sunrise.

Previous afd...

Confidence remains low in the northern extent of snow, but 12Z
guidance has come into much better agreement on a quicker and
further north trend. Ensemble members are more tightly clustered
with the northern edge of the snow, but there is still some room
for error. Certainty in accumulating snow is highest in the I-64
corridor, lower toward US-50/I-66, and even lower up toward I-70.
It is possible areas near/north of I-66/US-50 see little to no
snow depending on how tight the northern edge is.

With the quicker and further north trend in guidance (and in
upstream obs in TN/KY), opted to expand the Winter Weather Advisory
northward into the Baltimore MD and Washington DC metro areas. This
is supported by the latest rapid refresh guidance and extrapolation
from upstream radar/satellite trends. Although amounts are expected
to be light overall, especially further north, very cold
temperatures in the 20s when the snow begins (and the time of
day) will result in any snow sticking to all untreated surfaces.
Even a light coating of snow results in very slippery and icy
surfaces, especially elevated ones like bridges and overpasses.

Despite the distant surface low passing over the Carolinas, mid to
upper jet forcing is abundant with saturation as low as 850 mb.
This is thanks for a 150+ knot upper jet. The lift overlaps the
DGZ for a time, and these setups can in some cases "overperform"
expectations due to the fluffy nature of the snow enhanced by
the upper jet. This is probably why, in addition to the northward
shift upstream, guidance has shifted north today.

Snow looks to move into west-central VA around or just after
midnight, then expands steadily northeastward through the night
reaching the metro areas between 3-5AM. There will likely be a
tight gradient in the northern extent of the snow as the best
forcing is further south and dry air will have to be fought off
further north. Amounts overall are expected to be light, ranging
from a coating near I-70, to an inch or two south of I-66/US-50.
The highest totals in a relative sense will be along the I-64
corridor and the higher elevations of west-central Virginia
where as much as 4 or even 5 inches are possible.

Steadier snow may end rather quickly mid to late morning from
west to east. But, lingering flurries and perhaps freezing
drizzle may develop, evident in forecast soundings that show
drying aloft with weak low-level lift and saturation as well as
surface temperatures hovering near freezing. The end time for
the advisory was therefore left at 4PM, though if freezing
drizzle does not materialize it may be able to be cancelled
early. The freezing drizzle potential may linger Friday evening.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Light to calm winds and lingering low-level moisture/cold air
could result in lingering drizzle or fog Friday evening and night.
With cold temperatures, slick spots may develop even in the absence
of additional precipitation as any melted snow refreezes.

High pressure will then nudge into the region to start the
weekend. This will result in mainly dry weather and seasonably
cool temperatures.

An approaching shortwave in the northern stream could bring a
return of flurries or a few snow showers to the Alleghenies
Saturday night.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Not too much of a change in the overall pattern with broad longwave
troughing across the eastern CONUS and ridging back toward the west.
The northern jet stream will remain quite active with several
perturbations set to work near or through the forecast area during
the early and middle part of next week.

The first set of disturbances to watch will occur during the Sunday
into Monday timeframe. An upper-level trough axis will shift
east out of the Ohio/Tennessee River Valleys with a shortwave
passing to the north across the Great Lakes, and another
shortwave passing to the south across the southern Appalachians
region. Meanwhile, high pressure will remain wedged south along
the eastern Appalachians. This will keep most of Sunday dry and
cloudy with highs in the upper 30s and lower 40s (low 30s
mountains).

A cold front looks to drop through the area Sunday afternoon and
evening, but may be fairly weak and moisture-starved as the
main energy sources remain on either side of the region. Light
wintry precipitation will work into the mountains Sunday
afternoon with perhaps a few spotty showers further east Sunday
evening into Monday as the trough axis swings overhead. Any
precipitation will quickly wrap up east of the mountains Sunday
night into Monday morning as the front works east and high
pressure builds in from the Ohio River Valley. Stout Canadian
cold air advection will filter into the area on north to
northwest flow Monday marking one of the coldest days by far
this late Fall/early Winter season. Highs Monday will struggle
to get out of the low 30s in most locations (20s mountains).
Lows Monday night are forecast to fall into the mid to upper
teens with low 20s along the Chesapeake Bay and in the
immediate Baltimore/DC city centers.

A pair of clipper-like systems will traverse the area Tuesday
through Thursday. Both of these systems look to swing across the
Great Lakes driving a series of fronts through the region. Each
storm system could deliver a period of light snow to the
mountains with perhaps a rain/snow mix further east. Of course
this will be dependent upon moisture availability and the
overall track of the low as it drops south/east. Highest
confidence for precipitation at this time appears to be over
northwestern portions of the forecast area including the
Allegheny/Potomac Highlands.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...

Snow will move in quickly toward KCHO between 06Z-08Z, expanding
NE toward the metro TAF sites by 08Z-11Z. Conditions steadily
deteriorate to IFR or LIFR at KCHO, with IFR likely at IAD/DCA
and perhaps up into BWI/MTN/MRB, but confidence is lower there.
Winds will be light and generally out of the NE to SE through
Friday, then calm Friday night. Freezing drizzle is possible
once steadier snow departs between 14Z-18Z Friday, perhaps
lingering well into Friday evening. Fog may develop Friday
night. Therefore, improvements may be slow.

VFR will return Saturday with light W/SW flow. VFR conditions
likely persist Sunday into much of next week. Some temporary
sub-VFR reductions are possible late Sunday into Monday and
Tuesday through Thursday, especially over the mountains as
multiple clipper systems pass through. Winds will remain light
out of the north and northwest Sunday into Monday with speeds
less than 10 knots. Speeds increase with gusts up to 20 knots
in the wake of a front Monday afternoon.

&&

.MARINE...
Winds will become northeast overnight then southeast Friday. A
period of light snow is likely with the highest confidence
further south late tonight through Friday morning. Some patchy
drizzle or fog is then possible through Friday night. Winds will
be light and variable Friday night, then west to southwest
Saturday less than 10 kts.

A wave crosses aloft Saturday night, and that could bring
briefly higher gusts to portions of the waters.

Sub-SCA level north to northwesterly winds are expected through
Sunday. SCA level winds look to return to the waters Monday
through Thursday as a series of fronts pass through.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Weather Advisory from 4 AM to 4 PM EST Friday for
     DCZ001.
MD...Small Craft Advisory until midnight EST tonight for MDZ008.
     Winter Weather Advisory from 4 AM to 4 PM EST Friday for
     MDZ011-013-014-016>018-503>506.
VA...Winter Weather Advisory from 4 AM to 4 PM EST Friday for
     VAZ053>055-057-501-502-505-506-526-527.
     Winter Weather Advisory from 1 AM to 4 PM EST Friday for
     VAZ025>027-029-030-036>040-050-051-056-503-504-507-508.
WV...Winter Weather Advisory from 1 AM to 4 PM EST Friday for
     WVZ055-505-506.
MARINE...Small Craft Advisory until midnight EST tonight for ANZ530>532-
     538>542.
     Small Craft Advisory until 2 AM EST Friday for ANZ533-534-537-
     543.
     Small Craft Advisory until 9 PM EST this evening for ANZ535-
     536.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...DHOF
LONG TERM...KLW/EST
AVIATION...LFR/KLW/EST
MARINE...LFR/KLW/EST
Hazardous weather outlook, Dec 4, 2:11 PM EST, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
211 PM EST Thu Dec 4 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-051915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
211 PM EST Thu Dec 4 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

Winter Weather Advisories go into effect late tonight from
Baltimore southward. Farther to the north, light snow may start
very late tonight and could affect the morning commute.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Winter Weather Advisories continue until 4 PM Friday. Light snow
will impact the morning commute. This could result in dangerous
travel conditions. Freezing drizzle is possible in the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-051915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
211 PM EST Thu Dec 4 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

Winter Weather Advisories go into effect at 1 AM Friday across
portions of northern and central Virginia and central Maryland.
Across northern Maryland, light snow may start late tonight and
could affect the morning commute.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Winter Weather Advisories continue until 4 PM Friday. Light snow
will impact the morning commute. This could result in dangerous
travel conditions. Freezing drizzle is possible in the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-051915-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
211 PM EST Thu Dec 4 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Winter Weather Advisory goes into effect at 1 AM for Highland
and Pendleton Counties.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The Winter Weather Advisory is in effect until 4 PM Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 winter weather. Local standard time, as filed.

Winter Weather, Nelson

When
December 5, 1:00 AM EST to 12:21 PM EST
Where
Nelson forecast zone
Reported by
Trained Spotter
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Winter Weather, Albemarle

When
December 5, 1:00 AM EST to 12:21 PM EST
Where
Albemarle forecast zone
Reported by
Trained Spotter
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Winter Weather, Orange

When
December 5, 1:00 AM EST to 12:21 PM EST
Where
Orange forecast zone
Reported by
Trained Spotter
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Winter Weather, Spotsylvania

When
December 5, 1:00 AM EST to 12:21 PM EST
Where
Spotsylvania forecast zone
Reported by
Trained Spotter
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Winter Weather, Augusta

When
December 5, 1:00 AM EST to 12:21 PM EST
Where
Augusta forecast zone
Reported by
Trained Spotter
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Winter Weather, Greene

When
December 5, 1:00 AM EST to 12:21 PM EST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Winter Weather, Central Virginia Blue Ridge

When
December 5, 1:00 AM EST to 12:21 PM EST
Where
Central Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
37.879, -79.034 (the zone’s center; the record gives no point)

Winter Weather, Northern Virginia Blue Ridge

When
December 5, 1:00 AM EST to 12:21 PM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

Winter Weather, Rockingham

When
December 5, 1:00 AM EST to 12:21 PM EST
Where
Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Winter Weather, Page

When
December 5, 1:00 AM EST to 12:21 PM EST
Where
Page forecast zone
Reported by
Trained Spotter
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Winter Weather, Madison

When
December 5, 1:00 AM EST to 12:21 PM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Winter Weather, Rappahannock

When
December 5, 1:00 AM EST to 12:21 PM EST
Where
Rappahannock forecast zone
Reported by
Trained Spotter
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Winter Weather, Culpeper

When
December 5, 1:00 AM EST to 12:21 PM EST
Where
Culpeper forecast zone
Reported by
Trained Spotter
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Winter Weather, Western Highland

When
December 5, 1:00 AM EST to 12:21 PM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Winter Weather, Eastern Highland

When
December 5, 1:00 AM EST to 12:21 PM EST
Where
Eastern Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Winter Weather, King George

When
December 5, 4:00 AM EST to 12:21 PM EST
Where
King George forecast zone
Reported by
Trained Spotter
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Winter Weather, Southern Fauquier

When
December 5, 4:00 AM EST to 12:21 PM EST
Where
Southern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Winter Weather, Cst and Southeast Prince William/Manassas/Manassas Park

When
December 5, 4:00 AM EST to 12:21 PM EST
Where
Cst and Southeast Prince William/Manassas/Manassas Park forecast zone
Reported by
Trained Spotter
Coordinates
38.746, -77.474 (the zone’s center; the record gives no point)

Winter Weather, Shenandoah

When
December 5, 4:00 AM EST to 12:21 PM EST
Where
Shenandoah forecast zone
Reported by
Trained Spotter
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
December 5, 4:00 AM EST to 12:21 PM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Winter Weather, Fairfax

When
December 5, 4:00 AM EST to 12:21 PM EST
Where
Fairfax forecast zone
Reported by
Trained Spotter
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Winter Weather, Arlington

When
December 5, 4:00 AM EST to 12:21 PM EST
Where
Arlington forecast zone
Reported by
Trained Spotter
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Winter Weather, Stafford

When
December 5, 4:00 AM EST to 12:21 PM EST
Where
Stafford forecast zone
Reported by
Trained Spotter
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Winter Weather, Western Loudoun

When
December 5, 4:00 AM EST to 12:21 PM EST
Where
Western Loudoun forecast zone
Reported by
Trained Spotter
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Winter Weather, Eastern Loudoun

When
December 5, 4:00 AM EST to 12:21 PM EST
Where
Eastern Loudoun forecast zone
Reported by
Trained Spotter
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Winter Weather, Clarke

When
December 5, 4:00 AM EST to 12:21 PM EST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Winter Weather, Northern Fauquier

When
December 5, 4:00 AM EST to 12:21 PM EST
Where
Northern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Winter Weather, Northwest Prince William

When
December 5, 4:00 AM EST to 12:21 PM EST
Where
Northwest Prince William forecast zone
Reported by
Trained Spotter
Coordinates
38.702, -77.478 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1296733, 1296734, 1296735, 1296736, 1296737, 1296738, 1296740, 1296741, 1296745, 1296746, 1296747, 1296748, 1296749, 1296750, 1296751, 1296739, 1296742, 1296743, 1296744, 1296753, 1296754, 1296755, 1296763, 1296764, 1296765, 1296766, 1296767, 1296768.